Alert archive / New York / Flash Flood Warnings in 2021
Flash Flood Warning 1, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jun 9, 2021, 3:32 PM EDT for Allegany County, New York. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2021, 3:32 PM EDT (19:32 UTC)
- Expired
- Jun 9, 2021, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:15 PM EDT | FLASH FLOOD | 5 Wnw Richburg, NY | STATE ROUTE 305 CLOSED DUE TO WATER FLOWING OVER ROADWAY. |
| Jun 9, 4:20 PM EDT | FLASH FLOOD | 6 Wnw Richburg, NY | SECTION OF HOYETT ROAD WASHED OUT IN WEST CLARKSVILLE. |
| Jun 9, 5:25 PM EDT | FLASH FLOOD | 5 Wnw Richburg, NY | WATER POURING INTO THE BASEMENTS OF FOUR HOMES WITH AT LEAST FOUR FEET OF WATER IN EACH. FIRE DEPARTMENT UNABLE TO SUCCESSFULLY PUMP OUT BASEMENTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WGUS51 KBUF 091932
FFWBUF
NYC003-092230-
/O.NEW.KBUF.FF.W.0001.210609T1932Z-210609T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
332 PM EDT Wed Jun 9 2021
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Southwestern Allegany County in western New York...
* Until 630 PM EDT.
* At 331 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Bolivar, Richburg and West Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4219 7819 4209 7815 4206 7820 4204 7827
4206 7831 4217 7831 4220 7831 4220 7830
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS
$$
HSK2 follow-up statements
001
WGUS71 KBUF 092113
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
513 PM EDT Wed Jun 9 2021
NYC003-092230-
/O.CON.KBUF.FF.W.0001.000000T0000Z-210609T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
513 PM EDT Wed Jun 9 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT THIS
EVENING FOR SOUTHWESTERN ALLEGANY COUNTY...
At 512 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3 inches
of rain have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Bolivar, Richburg and West Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4219 7819 4209 7815 4206 7820 4204 7827
4206 7831 4217 7831 4220 7831 4220 7830
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1.5 HOURS
$$
HSK802
WGUS71 KBUF 092224
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
624 PM EDT Wed Jun 9 2021
NYC003-092234-
/O.EXP.KBUF.FF.W.0001.000000T0000Z-210609T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-
624 PM EDT Wed Jun 9 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM EDT THIS EVENING FOR
SOUTHWESTERN ALLEGANY COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4219 7819 4209 7815 4206 7820 4204 7827
4206 7831 4217 7831 4220 7831 4220 7830
$$
JLAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:57 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 9, 2:57 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 257 PM EDT Wed Jun 9 2021 .SYNOPSIS... Cold front is in process of sweeping south across the region. Chance for showers and thunderstorms with brief heavy downpours will continue rest of the afternoon mainly over Southern Tier. For most part, a dry, cooler and less humid day in store on Thursday though an isolated shower or thunderstorm could pop-up in the afternoon along the NY/PA state line. Weak system moves through Friday with a chance of a few showers or a thunderstorm. && .NEAR TERM /THROUGH THURSDAY/... Cold front is in process of dropping through region, but it is coming through in pieces with wind shift to the northeast as far south as northern PA with cooler and less humid air lagging well behind. Narrow west to east oriented line of clouds over North Country just passing through KART and KGTB signaling dewpoints lowering into the 50s toward St. Lawrence per NY Mesonet plot. Only real cooling today though is along immediate shoreline of Lake Ontario with onshore flow. Otherwise, all areas south of Lake Ontario and even into the North Country are into at least the lower if not middle 80s. Scattered showers and thunderstorms will remain in place for next several hours over Southern Tier. Similar to yesterday, deep layer shear weak and storm motions slow, so heavy rainers will be primary hazard. A bit more dry air in the mid-levels today per 12z BUF sounding so DCAPE will be slightly higher this afternoon and already had report from northern PA of wind damage, thus stronger storms that build higher cores will also pose risk of stronger wind gusts. Cooling and drying trend takes hold all areas later this evening. Chances for storms will quickly diminish in coverage as a drier air mass begins to work into the Lower Lakes. Humidity levels will slowly fall off tonight. Cooler air from Canada will also begin to infiltrate from the northeast into the region. Readings over the North Country will fall into the mid 50s east of Lake Ontario while upper 50s to low 60s will be found elsewhere by sunrise. After some patchy fog early in the overnight over the Southern Tier, skies will turn mostly clear later in the night all areas just in time for the solar eclipse that will impact our area around daybreak on Thursday. Thursday, sfc high pressure from the Hudson Bay to the Gulf of Maine will largely provide a dry and pleasant day. With that said, there may still be a small chance of a shower or storm mid to late afternoon along the NY/PA border as the cold front stalls to the south. Otherwise, with lower humidity, expect highs to reach the upper 70s to mid 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... The cold front will be well south of the New York State border Thursday night. Dry conditions expected with temperatures in the mid to upper 50s to the lower 60s along the lakeshore. An inverted surface trough sharpens across western and central NY Friday. A southerly wind in the lower levels will transport moisture back into the region. A strengthening wind field through the day will increase the 0-6 bulk shear across the region. Diurnally driven showers and thunderstorms in vicinity of the surface trough across western NY are expected in the afternoon into evening. Lake breeze circulations will lead to some storms inland from the Lakes. High temperatures will rise into the upper 70s to lower 80s. Activity will dissipate in the evening. A shortwave trough will track to the east Friday night into Saturday while a upper level ridge builds in from the west. This will keep the region mainly dry with only isolated showers across the higher terrain during the afternoon. Temperatures will fall to the upper 50s to lower 60s rising to the upper 70s to lower 80s Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... A pattern shift will occur during this period as a trough arrives across the Great Lakes and Northeast by early next week. Prior to this, a cold front will track across the eastern Great Lakes from low pressure in southern Quebec Saturday night into Sunday. The timing of the frontal passage is overnight which makes is less conducive for thunderstorms however an area of showers will likely cross the region. A secondary cold front will move through the region Monday, reinforcing northwest flow and cold air advection. Temperatures will go from near normal Sunday-Monday to below normal Tuesday-Wednesday. As the trough stays across the region, rain showers are possible through Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR prevails through Thursday. Could see brief MVFR CIGS and VSBY this afternoon at JHW though as showers and isolated thunderstorms remain in the vicinity. Localized IFR in fog possible tonight across parts of the Southern Tier where rain occurs this afternoon, but this will end by daybreak Thursday as drier air arrives. Outlook... Thursday night and Friday...Mainly VFR. A few spotty showers or storm still possible across the S. Tier on Friday. Saturday...VFR. Sunday and Monday...Mainly VFR. Chance of showers and thunderstorms. && .MARINE... Back door cold front will sweep north to south across region through tonight. Moderate east to northeast winds behind the front will result in choppy conditions at times Thursday into Friday, especially on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA NEAR TERM...AR/JLA SHORT TERM...HSK LONG TERM...HSK AVIATION...JLA MARINE...AR/JLA
Hazardous weather outlook, Jun 9, 5:21 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 521 AM EDT Wed Jun 9 2021 NYZ001>008-010-011-100930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 521 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-100930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 521 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-100930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 521 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-100930- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 521 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon will be capable of producing locally heavy rain which could lead to minor flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Jun 9, 1:28 PM EDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Buffalo NY 128 PM EDT Wed Jun 9 2021 NYZ019>021-091900- Chautauqua-Cattaraugus-Allegany- 128 PM EDT Wed Jun 9 2021 ...DEVELOPING THUNDERSTORMS WILL AFFECT SOUTHERN CATTARAUGUS... SOUTHERN CHAUTAUQUA AND SOUTHERN ALLEGANY COUNTIES... At 124 PM EDT, radar indicated thunderstorms were developing along a line extending from near Clymer to Andover and Whitesville. The storms are moving southwest at 10 mph. The strongest cluster of storms will impact far southeast Allegany county as storms over Stueben county move westward into the area. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Jamestown, Olean, Salamanca, Wellsville, Allegany State Park, Lakewood, Falconer, Allegany, Clymer, St. Bonaventure, Jamestown West, Whitesville, Weston Mills, Frewsburg, Busti, Hinsdale, Scio, Carrollton, Celoron and Bolivar. This includes Interstate 86 near exit 12, between exits 17 and 19, and between exits 21 and 26. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7976 4210 7976 4220 7774 4200 7775 TIME...MOT...LOC 1724Z 029DEG 4KT 4206 7964 4212 7765 JLA
Special weather statement, Jun 9, 2:33 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Buffalo NY 233 PM EDT Wed Jun 9 2021 NYZ021-091900- Allegany- 233 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALLEGANY COUNTY... At 233 PM EDT, a strong thunderstorm was located near Wellsville, moving southwest at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Wellsville, Alma, Stannards and Knight Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4200 7824 4215 7798 4203 7784 4200 7787 TIME...MOT...LOC 1833Z 046DEG 15KT 4204 7797 Mitchell
Special weather statement, Jun 9, 3:09 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Buffalo NY 309 PM EDT Wed Jun 9 2021 NYZ020-092015- Cattaraugus- 309 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS COUNTY... At 308 PM EDT, a strong thunderstorm was located near Salamanca, moving southwest at 10 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Salamanca, Allegany State Park, Great Valley, Carrollton, Humphrey, Ellicottville, Vandalia, Allegheny Reservoir, Onoville, Limestone and Kill Buck. This includes Interstate 86 between exits 18 and 23. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4200 7903 4230 7863 4218 7845 4200 7862 TIME...MOT...LOC 1908Z 042DEG 11KT 4219 7861 Mitchell
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:28 PM EDT | Special Weather Statement | BUF | Cattaraugus | 92 min |
| Jun 9, 2:33 PM EDT | Special Weather Statement | BUF | Allegany | 27 min |
| Jun 9, 2:50 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 25 min |
| Jun 9, 3:02 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 43 min |
| Jun 9, 3:09 PM EDT | Special Weather Statement | BUF | Cattaraugus | 66 min |
| Jun 9, 3:18 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 57 min |
| Jun 9, 4:00 PM EDT | Flash Flood Warning | BUF | Cattaraugus | 3 hr |
| Jun 9, 4:14 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 61 min |
| Jun 9, 4:35 PM EDT | Special Weather Statement | BUF | Chautauqua | 40 min |
| Jun 9, 5:04 PM EDT | Flash Flood Warning | BUF | Chautauqua | 3 hr |
| Jun 9, 5:13 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 47 min |
| Jun 9, 5:41 PM EDT | Special Weather Statement | BUF | Cattaraugus | 64 min |
| Jun 9, 5:56 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 33 min |
| Jun 9, 6:22 PM EDT | Flash Flood Warning | BUF | Cattaraugus | 116 min |
Nearby
Flash Flood Warnings in New York, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.